MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BIRMINGHAM HIP RESURFACING; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BIRMINGHAM HIP RESURFACING; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122152
Health Effect - Clinical Codes Pain (1994); Swelling (2091); Toxicity (2333); Test Result (2695)
Date of Event 08/08/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that right hip revision surgery was performed due to pain, elevated metal ion levels and pseudotumour.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision the femoral head & acetabular cup were removed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the cup + head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup.Similar complaints have been identified for the head and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Device history record review confirmed that all released parts met specifications applicable at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The medical documents were reviewed.The clinical information provided, of the elevated metal ion levels and the pseudotumour may be consistent with a reaction to metal debris.However the source cannot be determined with the available documentation and not laboratory values were provided.Also the root cause for the ¿heterotopic ossification¿ cannot be concluded however it is a known complication of joint surgeries and is related to the procedure and not the device.Further, it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Without supporting clinical documents a thorough investigation cannot be performed.Should information become available this complaint can be re-assessed.The impact to the patient other than the surgeries cannot be concluded.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
BIRMINGHAM HIP RESURFACING
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key8059016
Report Number3005975929-2018-00428
Device Sequence Number1991550
Product Code NXT
UDI-Device Identifier03596010552280
UDI-Public03596010552280
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2013
Device Model Number74122152
Device Catalogue Number74122152
Device Lot Number08MW20920
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/26/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date11/12/2018
Supplement Report FDA Received Date02/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123144 FEMORAL HEAD, LOT 09AW21563.; FEMORAL HEAD, # 74123144, LOT # 09AW21563.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR